MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, DF TARGETING INSTRUMENT FOR LEFT PLATES; NCB PLATING SYSTEM DISTAL FEMUR AND PROXIMAL TIBIA

ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, DF TARGETING INSTRUMENT FOR LEFT PLATES; NCB PLATING SYSTEM DISTAL FEMUR AND PROXIMAL TIBIA
Model Number N/A
Medical Device Problem Codes Crack (1135); Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the carbon holding device burst.
 
Additional Manufacturer Narrative
The manufacturer did not receive any source of documents for review.The complaint device has been returned, but the device investigation has not yet been completed.Once the evaluation is completed, a supplemental medwatch 3500a will be submitted.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
No event update.Investigation results are now available.
 
Additional Manufacturer Narrative
Investigation results were made available.Review of event description: the carbon holding device burst.The damage was probably already present before the operation, but was noticed during the operation.Patient involvement-prolonged surgery (90 min).Review of received data: no medical data relevant to the case has been received.Product evaluation: visual examination: the targeting device was returned for an investigation.One of the retainer jaws shows a crack.It is unknown when exactly and how this crack was occurred.No other conspicuousness found.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: reported event is not related to a combination of products; therefore a compatibility review is not applicable.Review of surgical technique: in the surgical technique it is described that the plate should be attached with both connection bolts on the targeting device, to ensure a secure connection and to avoid an overstrain of the retainer jaws.Like this the applied force is transferred only via the connection bolts, but not via the connection to the plate.Conclusion: the targeting device was damaged.The damage was probably already present before the operation, but was noticed during the operation.The instrument has been returned for an investigation.There has been a crack in one of the retainer jaw.It is important to attach the plate with both connection bolts on the targeting device, to ensure a secure connection and to avoid an overstrain of the retainer jaws.If these instructions as in the surgical technique mentioned are followed, the applied force will be transferred only via the connection bolts, but not via the connection to the plate.It remains unknown if the handling of the device was not clear and if the surgical technique was followed.Additionally, as the instrument has been manufactured in 2008 it might have been on the market for more than 11 years and used excessively.However, an exact root cause for the crack on the instrument could not be determined the investigation did not identify a nonconformance or a complaint out of box (coob).The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
This followup is being submitted due to additional information received after the investigation.The event description in section h10 has been updated.The conclusion of the investigation however did not change.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.Investigation and conclusion 1.Event description: the targeting device was damaged.The operation was prolonged because the insertion handle broke intra-operatively.There has been a crack in one of the retainer jaw.Patient involvement-prolonged surgery.(90 min).Harm: s2 - exposure to anesthesia, minor (as no serious injury occurred due to anesthesia extension) hazardous situation: instrument breaks, diverges or becomes damaged and non-functional during surgical procedure.2.Review of received data: no medical data relevant to the case has been received.Due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.3.Product evaluation: visual examination: the targeting device was returned for an investigation.One of the retainer jaws shows a crack.Based on the information provided, the instrument broke intra-operatively.No other conspicuousness found.4.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: reported event is not related to a combination of products; therefore a compatibility review is not applicable.Surgical technique sap: in the surgical technique it is described that the plate should be attached with both connection bolts on the targeting device, to ensure a secure connection and to avoid an overstrain of the retainer jaws.Like this the applied force is transferred only via the connection bolts, but not via the connection to the plate.5.Conclusion: the targeting device was damaged.The operation was prolonged because the insertion handle broke intra-operatively.The instrument has been returned for an investigation.There has been a crack in one of the retainer jaw.It is important to attach the plate with both connection bolts on the targeting device, to ensure a secure connection and to avoid an overstrain of the retainer jaws.If these instructions as in the surgical technique mentioned are followed, the applied force will be transferred only via the connection bolts, but not via the connection to the plate.It remains unknown if the handling of the device was not clear and if the surgical technique was followed.Additionally, as the instrument has been manufactured in 2008 it might have been on the market for more than 11 years and used excessively.However, an exact root cause for the crack on the instrument could not be determined the investigation did not identify a nonconformance or a complaint out of box (coob).If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
NCB, DF TARGETING INSTRUMENT FOR LEFT PLATES
Common Device Name
NCB PLATING SYSTEM DISTAL FEMUR AND PROXIMAL TIBIA
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key12860804
Report Number0009613350-2021-00601
Device Sequence Number4205118
Product Code HRS
UDI-Device Identifier00889024289451
UDI-Public00889024289451
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K192217
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number02.00024.071
Device Lot Number08.360965
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/17/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2021
Supplement Date Received by Manufacturer01/10/2022
02/10/2022
Initial Report FDA Received Date11/23/2021
Supplement Report FDA Received Date01/13/2022
03/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/06/2008
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient SexUnknown